Substance Use

Percocet Overdose: What You Need to Know

TABLE OF CONTENTSTable of Contents

woman sick pills

What You Need to Know About Percocet Overdose

If you’ve ever gone out to a nightclub, chances are that someone nearby was selling Percocet. 

Percocet is among the most popular drugs in clubs and parties across the United States. Unfortunately, this legal opioid painkiller is often abused for its euphoric effects without understanding the risks of taking it off-label.

A person taking this drug may feel euphoric and relaxed — but if they take it too much of it or combine it with another drug, an opioid overdose can occur.

According to the Centers for Disease Control and Prevention (CDC), for every deadly overdose, there are multiple non-fatal opioid-related overdoses. 

Are you at risk of a Percocet overdose? If so, contact Zinnia Healing.

We offer fully-accredited addiction treatment programs for people with Percocet addiction and other substance addictions.

Zinnia Healing provides supervised detox, counseling, and other scientifically-backed programs to help you kick the Percocet habit for good. Call us at (855) 430-9439 to find out how.

Can You Overdose on Percocet?

Yes, taking multiple high doses of Percocet can cause an overdose.

The FDA lists Percocet as an opioid due to the ingredient oxycodone. However, it is also possible to overdose on Percocet’s second ingredient, acetaminophen.

Since it takes different amounts of oxycodone and acetaminophen to cause an overdose, a person may experience symptoms of toxicity for one or both ingredients. 

What to Do in an Emergency?

If you suspect someone close to you is overdosing on Percocet, call 911 immediately.

Please call 911 right away to get help and advice for a person who is overdosing. 

What Are the Treatment Options for a Percocet Overdose?

Percocet overdose affects every system in the body. A person will have an abnormal pulse and difficulty breathing, among a list of nervous system and gastrointestinal symptoms.

One course of treatment for Percocet overdose is to stabilize the person’s vital signs. 

This includes:

  • Airway support
  • Supplemental oxygen 
  • Intubation (in cases where the person is unable to breathe on their own)
  • IV fluids

The next step is to remove oxycodone and/or acetaminophen from the bloodstream to stop the overdose. 

This includes:

  • Activated charcoal to remove acetaminophen from the stomach
  • Administering medications to reverse the side effects of oxycodone, which can include naloxone
  • Taking N-acetylcysteine (NAC) to prevent or treat liver injury

Is a Percocet Overdose Dangerous?

A Percocet overdose is dangerous and can cause life-altering effects that last long after treatment. 

One effect is Percocet addiction caused by oxycodone dependency.

A person with an opioid addiction will experience withdrawal symptoms when they stop taking Percocet. The more a person abuses the prescription opioid Percocet, the more they increase the risk of having a Percocet overdose. 

In some instances, a person who overdoses on Percocet could die.

How Much Percocet Does It Take to Overdose?

One ingredient in Percocet — acetaminophen — is deadly after ingesting just 4,000 mg in a day. Taking this amount could damage the liver so much that it has to be replaced with a donor’s liver. 

The other ingredient — oxycodone — causes overdose symptoms after ingesting any dose higher than prescribed. 

What Are the Signs and Symptoms of a Percocet Overdose?

The signs of a Percocet overdose include a mixture of symptoms for both acetaminophen toxicity and oxycodone toxicity.

A person displaying acute oxycodone overdose will experience the following: 

  • Drowsiness
  • Respiratory depression, or shallow breathing
  • Stupor or coma-like state
  • Cold and clammy skin
  • Constricted pupils 
  • Slow heart rate
  • Low blood pressure
  • Snoring
  • Exaggerated muscle reflexes

A person displaying acetaminophen overdose will experience acute liver injury (hepatic necrosis). 

The symptoms are as follows:

  • Nausea
  • Vomiting
  • A feeling of being generally unwell
  • Hypoglycemic coma

What Increases the Risk of a Percocet Overdose?

Taking more Percocet than you are prescribed can cause an overdose. Also, taking other prescription drugs that depress the central nervous system (CNS) can cause an overdose. This includes other opioids and alcohol. 

If you are at risk for a drug overdose or have recovered from an overdose, call Zinnia Healing at (855) 430-9439 for help. We offer fully-accredited addiction programs to help you understand your addiction and how to curb future cravings. 

Why Does a Percocet Overdose Occur?

A Percocet overdose occurs when the liver is unable to metabolize the amount of acetaminophen or oxycodone it encounters. 

It takes 1.25 to 3 hours for acetaminophen to reduce in the blood by half. It takes oxycodone 3 to 6 hours.

Taking a large amount of Percocet can flood the liver with too much of each ingredient, so the organ fails to metabolize the excess. This causes it to circulate throughout the body and severely depress the CNS, causing an overdose that could lead to death.

How to Tell Someone Is on Percocet?

A person on Percocet will display signs of having used an opioid. The most apparent sign is an overly relaxed or sedative state.

Other signs may include:

  • Lightheadedness
  • Dizziness
  • Nausea
  • Vomiting
  • Euphoria or dysphoria
  • Constipation

It isn’t easy to tell if a person is on Percocet from signs alone since other pain relievers in the opioid family share these signs.

You may, however, recognize that this person is taking Percocet by seeing a pill bottle and noticing the above-listed signs. 

Why Would Someone Take Percocet?

In normal circumstances, people use Percocet for pain relief after an injury or surgical procedure. This is usually a short, tapering prescription to get through acute, severe pain.

It is not advisable to use this prescription painkiller to relieve chronic pain from a medical condition without supervision from a medical professional. 

Percocet is also used for its euphoric opioid effect on the streets and in the club scene. By taking a pill, huffing vapors, or injecting Percocet intravenously, the person experiences a high similar to codeine, heroin, methadone, opium, or morphine. 

How to Help Someone With a Percocet Use Disorder?

If you know someone with a Percocet use disorder, they are at risk of a Percocet overdose. It may be hard for them to stop due to withdrawal symptoms or fear there will be repercussions when they confess.

They may also be medicating an untreated mental health issue. 

The cause of Percocet use disorder is hard to uncover, especially when the person using it is unsure of why they are using it. 

You might feel helpless and alone as a loved one, but you are not alone. This crisis affects more than 10.1 million people aged 12 and over in the United States, putting millions of families in the same position that you’re in.

Opioid abuse requires professional intervention from medical doctors and counselors. This treatment usually occurs at an inpatient addiction treatment center like Zinnia Healing. 

If you are unsure how to help your loved one through their Percocet addiction, call Zinnia Healing at (855) 430-9439. Our experienced staff is available to take your call 24 hours a day, seven days a week.

We can answer any questions you have about substance use disorder and advise you on what steps to take to help your loved one get the help they deserve.